MRI Contrasting Agent Harms Patients with Kidney Problems
Patients in need of an MRI, or magnetic resonance imaging, need to be on alert.
A contrast agent may be injected into the veins of patients about to undergo an MRI to help technicians and doctors to see a detailed image of tissues, bones and vessels. One in particular, gadolinium, also known as Omniscan, has been connected to a skin disorder called Nephrogenic Systemic Fibrosis (NSF).
In December 2006, the FDA issued a public health advisory after 90 patients with moderate to end-stage kidney disease developed NSF and another condition known as Nephrogenic Fibrosing Dermopathy (NFD).
The symptoms include thickened, rough and hard skin which sometimes turns dark. Also patients may have difficulty moving.
NSF is progressive and can lead to death. There is no effective treatment for this serious, debilitating disease.
Other symptoms include itching, swelling, tightening of the skin, red patches on the skin, yellow spots in the whites of the eyes, pain deep in hips or ribs, and muscle weakness. Patients typically see these reactions two days to 18 months after they’;ve been exposed to a gadolinium-based contrast agent such as Omniscan.
An earlier warning was issued by the FDA in June 2006.
Currently there are five FDA approved gadolinium-based contrast agents, Magnevist, MultiHance, Omniscan, OptiMARK, and ProHance. These contrast agents are FDA approved for use during an MRI scan, but not for use during an Magnetic Resonance Angiography (MRA) scan. Although NSF/NFD has been reported for only 3 of the 5 gadolinium-based contrast agents, FDA believes that there is a potential for the skin disease to occur following the use of any of the approved gadolinium-based contrast agents.
Doctors should be screening all patients for kidney health, regardless of medical history, if the patient is scheduled for an MRI.
The Mayo Clinic weighs in saying that there is no special concern regarding kidney problems if you are having an MRI and do not have any kidney problems. Not all MRIs require a contrast agent.
In May 2007, the Food and Drug Administration (FDA) issued a black box warning that gadolinium-containing contrast agents may increase the risk of the rare but serious NSF in people with severe kidney failure. No warnings were issued for any other contrast agents.
Farah & Farah can help if you are suffering any symptoms following an MRI or MRA. Call us.